Oklahoma, 2008

Tornadoes and Hail in Oklahoma, May 10, 2008

May 10, 2008 · NWS TSA · 45 events in 15 counties and zones

Elevated severe thunderstorms containing large hail developed north of a warm front that was moving slowly northward across eastern Oklahoma and west central Arkansas during the morning and early afternoon of the 10th. Another round of severe thunderstorms developed late in the afternoon as a dry line approached the area from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
154
Property damage
$17 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Elevated severe thunderstorms containing large hail developed north of a warm front that was moving slowly northward across eastern Oklahoma and west central Arkansas during the morning and early afternoon of the 10th.

Another round of severe thunderstorms developed late in the afternoon as a dry line approached the area from the west. Extreme instability and strong vertical wind shear resulted in the development of long-lived supercell thunderstorms that moved across eastern Oklahoma and northwestern Arkansas during the late afternoon and evening. Several of these supercells became tornadic and a few produced long-lived damaging tornadoes.

One such supercell developed and moved along the Oklahoma-Kansas border and then into southwestern Missouri. This storm produced a tornado in northeastern Craig County OK that remained on the ground for 29 miles in Oklahoma, continued for about 31 miles in Newton County MO, and finally dissipated about 15 miles into Barry County MO. It produced EF-4 damage in several locations, including Picher, a small town in north-central Ottawa County OK. Twenty-one fatalities, over 350 injuries, and an estimated $60 million in property damage resulted from this tornado in Oklahoma and Missouri. Six of the fatalities and about 150 injuries occurred in Picher OK.

Other strong tornadoes developed and moved across portions of Pittsburg and Latimer Counties. A EF-2 tornado was on the ground for about eight miles west of McAlester, damaging numerous homes in its path. Another EF-2 tornado developed southwest of Hartshorne in Pittsburg County and moved 19 miles before dissipating just east of Yanush in Latimer County. Four injuries resulted from that tornado and numerous homes were severely damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 10:43 AM CST, 7 minutes earlier.

Area forecast discussion, May 10, 10:43 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT SAT MAY 10 2008

.UPDATE...
ELEVATED CONVECTION HAS BEEN LESS NUMEROUS THAN EXPECTED WITH THE
ACTIVITY REALLY BLOSSOMING DURING THE PAST HOUR OR SO JUST
NORTHEAST OF OUR AREA. ONLY ISOLATED CONVECTION IS OCCURRING IN
OUR FORECAST AREA AT THIS TIME. SOME CLEARING IS TAKING PLACE JUST
TO THE WEST OF THE AREA AND EXPECT TO SEE QUITE A BIT OF SUNSHINE
EARLY THIS AFTERNOON. THIS WILL AID IN THE RAPID DESTABILIZATION
THAT WILL BE TAKING PLACE OVER THE NEXT SEVERAL HOURS.

MAIN SURFACE LOW WILL ORGANIZE TO OUR NORTH THIS AFTERNOON AND
UNDERGO RAPID DEEPENING THIS EVENING. WARM FRONT WILL CONTINUE TO
LIFT NORTH ACROSS THE AREA THIS AFTERNOON BEFORE DRYLINE RACES
EAST ACROSS THE AREA LATER THIS AFTERNOON AND EVENING.

ISOLATED TO SCATTERED ELEVATED STORMS WILL POSE A HAIL THREAT
EARLY THIS AFTERNOON BUT THE MORE WIDESPREAD AND SIGNIFICANT
SEVERE WEATHER THREAT WILL HOLD OFF UNTIL MID TO LATE AFTERNOON.
SURFACE BASED STORMS ARE EXPECTED TO EXPLODE ALONG BOTH THE
RETREATING WARM FRONT AND THE DRYLINE BETWEEN 3 AND 4 PM WITH
SIGNIFICANT SEVERE WEATHER LIKELY FROM THEN UNTIL AROUND 9 PM.
TORNADOES...VERY LARGE HAIL AND DESTRUCTIVE WINDS WILL ALL BE
LIKELY GIVEN THE SHEAR AND INSTABILITY THAT WILL RESIDE OVER THE
AREA. THE GREATEST TORNADO POTENTIAL WILL LIKELY BE IN THE 4-6 PM
TIME RANGE WITH LOW LEVEL SHEAR WEAKENING AFTER THAT TIME. FOR THE
HEAVILY POPULATED TULSA METRO AREA...4-5 PM LOOKS TO BE THE TIME
OF MOST CONCERN.

OVERALL DID NOT MAKE MANY CHANGES TO THE GOING FORECAST WITH JUST
A FEW FIRST PERIOD TWEAKS FOR CURRENT AND EXPECTED CONDITIONS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...05
LONG TERM....06

PLATE
Hazardous weather outlook, May 10, 4:30 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-102230-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
530 AM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS EXPECTED TODAY...TORNADOES POSSIBLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET....AFTER 3PM...ENDING BY 9PM.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM
         HUNTSVILLE TO WEBBERS FALLS TO MCALESTER.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...10 AM.

DISCUSSION...
THUNDERSTORMS WILL DEVELOP THIS MORNING IN SOUTHWEST
OKLAHOMA AND SPREAD INTO EASTERN OKLAHOMA BY MID MORNING
AND INTO WESTERN ARKANSAS AROUND NOON.  ELEVATED INSTABILITY
IS INCREASING ACROSS THE REGION THIS MORNING AS ARE
THE WIND SPEEDS ALOFT.  SEVERAL OF THE STORMS ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL TO GOLF BALL SIZE
LIKELY IN THE MOST INTENSE CELLS.

DURING THE AFTERNOON A WARM FRONT IS EXPECTED TO LIFT INTO
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AND ADDITIONAL
STORMS WILL DEVELOP NEAR THE WARM FRONT AND STORM BOUNDARY
AS A LOW PRESSURE SYSTEM TRACKS INTO NORTHEAST OKLAHOMA WITH
BOTH A COLD FRONT AND A DRY LINE.  EXTREME INSTABILITY IS
FORECAST TO DEVELOP NEAR THE WARM FRONT WITH CAPE VALUES
POSSIBLY AS HIGH AS 4000 J/KG IN FAR SOUTHEAST OKLAHOMA
BY MID AFTERNOON.

OTHER STORM MAY DEVELOP AHEAD OF THE COLD FRONT AND DRY LINE
LATE TODAY IN NORTHEAST OKLAHOMA IF THE ATMOSPHERE CAN
RECOVER IN THE WAKE OF THE FIRST ROUND OF STORMS.  IF THE
STORMS DEVELOP...A FEW OF THESE WILL LIKELY ALSO BECOME SEVERE
AS THEY MOVE TOWARD NORTHWEST ARKANSAS.

WIND FIELDS THROUGH THIS EVENING WILL SUPPORT BOTH SUPERCELLS
AND FAST MOVING LINES WITH DAMAGING WINDS...VERY LARGE HAIL
AND TORNADOES POSSIBLE.  PRESENT INDICATIONS ARE THAT THE
GREATEST POTENTIAL FOR LONG-LIVED SUPERCELLS AND TORNADOES
WILL BE IN SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE
THE CELLS MAY BE ABLE TO STAY IN THE VERY FAVORABLE
ENVIRONMENT NEAR THE WARM FRONT FOR THE GREATEST PERIOD OF TIME.
WELL ORGANIZED SUPERCELLS DURING THIS EVENT WILL HAVE THE
POTENTIAL TO ALSO PRODUCE HAIL NEAR BASEBALL SIZE AND WINDS
TO 80 MPH.

IT SHOULD BE NOTED THAT IF THE MORNING AND EARLY AFTERNOON
STORMS ARE NOT TOO WIDESPREAD...THE WARM FRONT WILL BE
ABLE TO MAKE MORE PROGRESS TO THE NORTH.  THIS WOULD
SPREAD THE THREAT FOR SIGNIFICANT SEVERE WEATHER NORTH INTO
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  THEREFORE
EVERYONE IN THE REGION SHOULD CLOSELY MONITOR THE PROGRESS
OF THIS SPRING STORM SYSTEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE NEEDED
TODAY.  NET CONTROLLERS SHOULD PLAN FOR THE POSSIBILITY OF
ONE LONG ACTIVATION FROM THIS MORNING INTO THE EVENING.

EMERGENCY MANAGERS SHOULD ENSURE ALL COMMUNICATIONS MODES
FOR SEVERE WEATHER OPERATIONS ARE READY AND VISIT THE
DECISION SUPPORT PAGE FOR UPDATES THROUGH OUT THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE
CURRENT STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES
EAST OF THE REGION.

THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA
IN THE MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEMS
DEVELOPS IN THE PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 10, 10:14 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CDT SAT MAY 10 2008

OKZ066>068-070-101700-
CHEROKEE OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1114 AM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     NORTHERN MUSKOGEE AND WESTERN CHEROKEE

AT 1114 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HASKELL...MOVING NORTHEAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WAGONER...
CHOSKA...TULLAHASSEE...PORTER...OKAY...STONEBLUFF...REDBIRD...
MUSKOGEE...JAMESVILLE...TAFT...FORT GIBSON AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3578 9512 3565 9578 3582 9587 3608 9541
      3608 9539
TIME...MOT...LOC 1614Z 247DEG 43KT 3577 9571

The radar

The Tulsa radar (KINX), 41 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

28 hail, 14 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wagoner

When
May 10, 10:50 AM CST
Where
Wagoner County, Okay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.870, -95.300

Hail, Mayes

When
May 10, 10:58 AM CST
Where
Mayes County, Locust Grove
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.200, -95.170

Hail, Cherokee

When
May 10, 11:15 AM CST
Where
Cherokee County, Tahlequah
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.920, -94.970

Hail, Adair

When
May 10, 11:45 AM CST
Where
Adair County, Westville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.980, -94.570

Hail, McIntosh

When
May 10, 12:28 PM CST
Where
McIntosh County, Stidham
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.370, -95.700

Hail, McIntosh

When
May 10, 12:35 PM CST
Where
McIntosh County, Onapa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.400, -95.550

Hail, McIntosh

When
May 10, 1:00 PM CST
Where
McIntosh County, 4 mi SE of Checotah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.389, -95.470

Hail, Sequoyah

When
May 10, 1:28 PM CST
Where
Sequoyah County, 1 mi S of Vian
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.486, -94.970

Hail, Haskell

When
May 10, 1:35 PM CST
Where
Haskell County, Stigler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.250, -95.130

Hail, Sequoyah

When
May 10, 1:35 PM CST
Where
Sequoyah County, Marble City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.580, -94.820

Hail, Sequoyah

When
May 10, 1:40 PM CST
Where
Sequoyah County, 3 mi N of Sallisaw
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.513, -94.800

Hail, Haskell

When
May 10, 1:56 PM CST
Where
Haskell County, Kinta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.120, -95.230

Hail, Le Flore

When
May 10, 1:58 PM CST
Where
Le Flore County, 1 mi SE of Cowlington
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.290, -94.767

Hail, Le Flore

When
May 10, 2:14 PM CST
Where
Le Flore County, Poteau
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.050, -94.620

Thunderstorm Wind, Rogers

When
May 10, 3:51 PM CST
Where
Rogers County, Claremore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.320, -95.600

Thunderstorm winds estimated at 70 miles an hour blew down several large trees on the east side of Claremore.

Tornado, Pittsburg

When
May 10, 4:03 PM CST to 4:21 PM CST
Where
Pittsburg County, 4 mi WNW of Haywood to 4.4 mi W of Mc Alester
Rating
EF2
Path length
8.2 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.902, -96.015

A strong tornado severely damaged homes, snapped and uprooted numerous trees, and blew down power poles and power lines.

Hail, Pittsburg

When
May 10, 4:04 PM CST
Where
Pittsburg County, Indianola
Measured
0.75 in hail
Reported by
Public
Coordinates
35.170, -95.780

Hail, Muskogee

When
May 10, 4:10 PM CST
Where
Muskogee County, Keefeton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -95.350

Hail, Mayes

When
May 10, 4:12 PM CST
Where
Mayes County, Pryor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.300, -95.320

Tornado, McIntosh

When
May 10, 4:19 PM CST
Where
McIntosh County, 3 mi NE of Checotah
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.461, -95.482

A tornado, witnessed by several trained storm spotters, touched down briefly in open country.

Tornado, Craig

When
May 10, 4:20 PM CST to 4:25 PM CST
Where
Craig County, 9.15 mi NNW of Welch to 9.2 mi NNE of Welch
Rating
EF2
Path length
5 mi
Path width
500 yd
Continued into
Ottawa, Ok (TSA)
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
36.998, -95.141

A tornado developed just south of the Oklahoma-Kansas border north-northwest of Welch. It moved rapidly east across northeastern Craig County, intensifying and widening as it moved into Ottawa County. In Craig County, the tornado destroyed several mobile homes, severely damaged about a dozen other homes, snapped or uprooted numerous trees, and blew down power poles and power lines.

Tornado, Pittsburg

When
May 10, 4:21 PM CST
Where
Pittsburg County, 3 mi S of Crowder
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.077, -95.670

A tornado formed and dissipated over Lake Eufaula. Several people witnessed this tornado including storm chasers affiliated with Tulsa television stations and fishermen on the lake.

Tornado, Mayes

When
May 10, 4:25 PM CST
Where
Mayes County, 4 mi NE of Pryor
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.341, -95.269

A brief tornado produced minor tree damage northeast of town.

Tornado, Pittsburg

When
May 10, 4:25 PM CST to 4:27 PM CST
Where
Pittsburg County, 1.5 mi SW of Mc Alester to 1 mi SW of Mc Alester
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
34.915, -95.789

A tornado damaged trees just southwest of town. It was filmed by a helicopter crew from KFOR-TV in Oklahoma City and was witnessed by the public.

Tornado, Ottawa

When
May 10, 4:25 PM CST to 4:54 PM CST
Where
Ottawa County, 9.89 mi WNW of North Miami to 2.89 mi E of Peoria
Rating
EF4
Path length
24 mi
Path width
1,760 yd
Continued into
Newton, Mo (SGF)
Deaths
6 direct, 0 indirect
Injuries
150 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
36.992, -95.034

This tornado developed at 1620 cst in northeastern Craig County and continued into Ottawa County. The tornado moved rapidly eastward toward the town of Picher where it destroyed about 200 homes, killed six people, and injured another 150 people at about 540 pm. Damage in and around Picher was rated EF-4 on the Enhanced Fujita Scale.

The tornado began moving more southeasterly near Picher and struck the north side of Quapaw. While this tornado was beginning to weaken east of Quapaw, the supercell produced another tornado a few miles east-northeast of Quapaw that merged with this tornado just east of I-44. After the merger of the two tornadoes, a single tornadic circulation reintensified and became about a mile wide for several miles before moving into Newton County MO.

Tornado, Latimer

When
May 10, 4:34 PM CST to 4:44 PM CST
Where
Latimer County, 11 mi NW of Wilburton to 6 mi NW of Wilburton
Rating
EF0
Path length
5.5 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
35.033, -95.457

A storm chaser filmed a tornado northwest of town. It occurred in a remote area of the county, and thus a ground survey could not be conducted.

Hail, Pittsburg

When
May 10, 4:36 PM CST
Where
Pittsburg County, Quinton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.120, -95.370

Hail, Mayes

When
May 10, 4:39 PM CST
Where
Mayes County, Spavinaw
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.380, -95.050

Tornado, Pittsburg

When
May 10, 4:42 PM CST to 4:55 PM CST
Where
Pittsburg County, 6 mi SW of Hartshorne to 4.98 mi S of Hartshorne
Rating
EF2
Path length
8 mi
Path width
400 yd
Continued into
Latimer, Ok (TSA)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.769, -95.605

A tornado destroyed mobile homes, severely damaged permanent homes, snapped or uprooted numerous trees, destroyed barns and outbuildings, and blew down power poles and power lines. This tornado continued into Latimer County.

Hail, Haskell

When
May 10, 4:47 PM CST
Where
Haskell County, Kinta
Measured
0.75 in hail
Reported by
Public
Coordinates
35.120, -95.230

Hail, Latimer

When
May 10, 4:47 PM CST
Where
Latimer County, 8 mi N of Wilburton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.036, -95.320

Hail, Cherokee

When
May 10, 4:47 PM CST
Where
Cherokee County, Eldon
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.930, -94.830

Tornado, Ottawa

When
May 10, 4:48 PM CST to 4:50 PM CST
Where
Ottawa County, 4.5 mi E of Quapaw to 2.1 mi N of Peoria
Rating
EF1
Path length
2.3 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.950, -94.698

This tornado developed from the Picher supercell and moved east-southeast eventually merging with the then decaying Picher tornado. The merger apparently reintensified the original tornadic circulation as it quickly became a mile-wide just north of Peoria. A NWS storm survey found extensive tree damage associated with this second tornado prior to its aforementioned merger with the original tornado.

Thunderstorm Wind, Adair

When
May 10, 4:50 PM CST
Where
Adair County, 3 mi S of Proctor
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.927, -94.780

Thunderstorm winds estimated at 70 miles an hour blew several trees down onto a county road just south of Proctor.

Hail, Sequoyah

When
May 10, 4:50 PM CST
Where
Sequoyah County, 1 mi N of Vian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.514, -94.970

Thunderstorm Wind, Adair

When
May 10, 4:50 PM CST
Where
Adair County, 3 mi S of Proctor
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.927, -94.780

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

Tornado, Latimer

When
May 10, 4:55 PM CST to 5:15 PM CST
Where
Latimer County, 4.62 mi SW of Higgins to 1.3 mi E of Yanush
Rating
EF2
Path length
11 mi
Path width
580 yd
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.759, -95.514

This tornado continued from Pittsburg County. As it moved into Latimer County, the tornado destroyed a double-wide mobile home, severely damaged another home and barn, and rolled an F350 pickup truck about 50 yards. Numerous trees were snapped or uprooted as the tornado approached Yanush. In Yanush, about 50 homes were damaged, eight of those were destroyed along with one business. Numerous sheds, barns, and outbuildings were destroyed. Numerous trees and power lines were blown down.

Hail, Adair

When
May 10, 4:57 PM CST
Where
Adair County, Christie
Measured
2.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.950, -94.700

Hail, Adair

When
May 10, 5:02 PM CST
Where
Adair County, Westville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.980, -94.570

Hail, Sequoyah

When
May 10, 5:04 PM CST
Where
Sequoyah County, Marble City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.580, -94.820

Tornado, Pushmataha

When
May 10, 5:10 PM CST to 5:14 PM CST
Where
Pushmataha County, 5.88 mi W of Adel to 4.02 mi WSW of Adel
Rating
EF1
Path length
1.9 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.566, -95.672

This tornado developed northeast of Daisy in Atoka County and moved into northwestern Pushmataha County, uprooting and snapping numerous trees.

Tornado, Pushmataha

When
May 10, 5:30 PM CST to 5:32 PM CST
Where
Pushmataha County, 1.63 mi NNW of Snow to 0.69 mi NE of Snow
Rating
EF1
Path length
1.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.422, -95.429

An NWS storm survey determined that a tornado snapped or uprooted numerous trees north of town.

Tornado, Pushmataha

When
May 10, 5:35 PM CST
Where
Pushmataha County, 5 mi SE of Albion
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.619, -95.038

A tornado snapped or uprooted several trees along Indian Highway.

Hail, Pushmataha

When
May 10, 5:42 PM CST
Where
Pushmataha County, Nashoba
Measured
0.88 in hail
Reported by
Post Office
Coordinates
34.480, -95.220

Hail, Le Flore

When
May 10, 5:59 PM CST
Where
Le Flore County, Octavia
Measured
1 in hail
Reported by
Public
Coordinates
34.520, -94.700

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Ottawa2008-05-1080FemalePermanent HomeDirect
Tornado, Ottawa2008-05-1030FemalePermanent HomeDirect
Tornado, Ottawa2008-05-1048FemalePermanent HomeDirect
Tornado, Ottawa2008-05-1020MaleVehicle/Towed TrailerDirect
Tornado, Ottawa2008-05-1019FemaleVehicle/Towed TrailerDirect
Tornado, Ottawa2008-05-1028MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103640, 103642, 103644, 103645, 103646, 103647, 103649, 103650, 103651, 103653, 103654, 103655, 103657, 103658, 103659, 108850, 103660, 103662, 103663, 108851, 109023, 108852, 108853, 108854, 109027, 108855, 103668, 103670, 109035, 103672, 103673, 103674, 108859, 103665, 103675, 107204, 109040, 103676, 103677, 103678, and more.